Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Diabetes
Question: BROKEN TOE WITH DIABETES
|martisauce52 - Fri Sep 19, 2008 3:16 pm||
I BROKE THE TOE NEXT TO THE LITTLE TOE ON MY LEFT FOOT THREE WEEKS AGO. JUST YESTERDAY, THAT FOOT IS TURNING PURPLE IN PLACES WITH THROBBING BURNING PAIN. IS THERE ANY THING THAT CAN BE DONE FOR MY FOOT? I HAVE READ WHERE YOU JUST HAVE TO TOUGH IT OUT BUT IT IS REALLY BOTHERING ME. I AM 56 YEARS OLD AND HAVE BEEN DIAGNOSED WITH DIABETES SINCE 2007.
|John Kenyon, CNA - Sat Oct 25, 2008 3:07 pm||
Hi there -
While toe fractures such as you seem to have had usually get little to no medical attention beyond treating the symptoms, because they tend to resolve on their own if there's no deformity. They can bruise pretty badly however, and this then tends to filter out into the adjacent tissues. This wouldn't be much of a problem at all except that you've been recently diagnosed with diabetes, which can affect the speed of healing and especially so where the feet are concerned. However, if your diabetes is well controlled, this may not be a problem. If you test your glucose levels daily and they are within the acceptable range for controlled type II diabetes, you probably won't have any additional problem with the toe fracture. If it's very painful at least you've still got good sensation there (so the nerves haven't been damaged by diabetes). Treat the pain with over-the-counter pain meds such as iburprofin or,if that doesn't give you adequate relief, bring this up to your doctor. Also, the discoloration should continue to spread,but also should start to lighten up (often going from purple to yellowish as it slowly disappears). If things get worse instead of better, or if you notice any change in sensation (loss of feeling in the area) let your doctor know at once. Otherwise, it would seem you're probably safe to "tough it out", but with something for pain.
Hope this is helpful to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.